Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 33, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 3, 1999, 8:20 PM CDT for Wayne County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1999, 8:20 PM CDT (01:20 UTC)
- Expired
- May 3, 1999, 9:05 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties
County Wayne County, NE
The radar
The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:45 PM CDT | Hail 0.88 | Wayne, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.5
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:35 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, May 3, 2:35 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT MON MAY 3 1999 18Z SOUNDING SHOWS SOME INCREASED MOISTR ADVECTION AND SFC DEWPOINTS UP TO 60 AT HSI LNK BIE FNB AND OFF. ALL THREE MODELS WOULD INDICATE IMPROVED UPPER SUPPORT LATER TONIGHT. TOP AND OAX SOUNDINGS SHOWED ABOUT 57 AND 78 B- WITH LITTLE PROB WITH SECOND INVERSION ALOFT. WITH JET JUST ROTATING INTO SRN SIDE OF CIRC THIS EVE...AND THE PRONOUNCED S TO N JET IN FRONT NOT PRESENT PRECIP MAY HOLD OFF UNTIL AFT MIDNIGHT. ALL THREE MODELS WANT TO RAPIDLY EXPAND THE MOISTURE THROUGH THE STACK TO 12Z...AND ALSO UNDERGO SOME SERIOUS DESTABLIZATION. OVERNIGHT ACTIVITY LIKELY TO LAST INTO TUE. WITH RELATIVE HIGH RH BUT WARM AIRMASS WILL FAVOR LOWER 70S OVER UPPER 60S TUE. WITH VERY DISTINCT COLD FRONT LIKELY TUE NIGHT COULD EXPECT FRONTAL WEATHER WITH SOMEWHAT COOLER TEMPS TUE NIGHT AND LOWER TO MID 60S ON WED NOT UNWARRANTED. .OMA...NONE POERS
In the hours before
Special weather statement, May 3, 5:30 PM CDT, 2 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-041200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT MON MAY 3 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... SPOTTER ACTION... STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. DISCUSSION... AN UNSTABLE AND MOIST AIR MASS IS IN PLACE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. STRONG SOUTH WINDS THROUGH THE NIGHT WILL LEAD TO AN EVEN FURTHER INCREASE IN GULF MOISTURE INTO THE REGION. THIS AIR MASS WILL INTERACT WITH DISTURBANCES IN THE UPPER ATMOSPHERE MOVING INTO THE PLAINS AND SURFACE BOUNDARIES...TO BRING A CHANCE FOR THUNDERSTORMS TO THE REGION TONIGHT. DUE TO THE DEGREE OF INSTABILITY...SOME OF THESE STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS APPEAR TO BE THE MAIN RISK. HOWEVER ISOLATED TORNADOES ARE POSSIBLE BASED ON WIND SHEAR PROFILES IN THE LOWER ATMOSPHERE. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:20 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 50 min |
| May 3, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 51 min |
| May 3, 7:50 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 65 min |
| May 3, 7:55 PM CDT | Severe Thunderstorm Warning | OAX | Stanton | 50 min |
| May 3, 8:02 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 48 min |
| May 3, 8:31 PM CDT | Tornado Warning | OAX | Antelope | 34 min |
| May 3, 8:33 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 47 min |
| May 3, 8:52 PM CDT | Tornado Warning | OAX | Knox | 48 min |
| May 3, 8:56 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 64 min |
| May 3, 9:30 PM CDT | Tornado Warning | OAX | Cedar | 50 min |
| May 3, 9:38 PM CDT | Tornado Warning | OAX | Knox | 32 min |
| May 4, 6:25 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 45 min |
| May 4, 7:39 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.